Connes's rigidity conjecture for lattices in higher-rank simple Lie groups
Problem. Let $G$ be a simple Lie group of real rank at least $2$ with trivial centre, and $\Gamma < G$ a lattice. If $\Lambda$ is a group with $L\Gamma \cong L\Lambda$, must $\Gamma$ and $\Lambda$ be isomorphic?
Source: A. Connes, Classification des facteurs (1982), whose rigidity conjecture this is, for lattices; listed as R.1 in J. Peterson, Open problems in operator algebras (version of 15 May 2026).
Imported from math.uwaterloo.ca/~j37peter/problems.html.
Classification
- Primary
- OA — Operator Algebras
- Secondary
- GR
- Keywords
- Connes's rigidity conjecture, lattices in Lie groups, Peterson's operator algebra problems, W*-rigidity
References
@incollection{connes1982-r1,
author = {Connes, Alain},
title = {Classification des facteurs},
booktitle = {Operator algebras and applications, Part 2 (Kingston, Ont., 1980)},
series = {Proc. Sympos. Pure Math.},
volume = {38},
publisher = {Amer. Math. Soc.},
pages = {43--109},
year = {1982},
doi = {10.1090/pspum/038.2/679497},
}
@misc{peterson-r1,
author = {Peterson, Jesse},
title = {Open problems in operator algebras},
howpublished = {Web page},
year = {2026},
url = {https://www.math.uwaterloo.ca/~j37peter/problems.html},
note = {Problem R.1; version of 15 May 2026},
}
@inproceedings{houdayer2023,
author = {Houdayer, Cyril},
title = {Noncommutative ergodic theory of higher rank lattices},
booktitle = {Proceedings of the International Congress of Mathematicians 2022, Vol. 4},
publisher = {EMS Press},
pages = {3202--3223},
year = {2023},
doi = {10.4171/ICM2022/39},
}
@article{houdayerioana2026,
author = {Houdayer, Cyril and Ioana, Adrian},
title = {Weyl groups and rigidity of von {N}eumann algebras},
journal = {Tunis. J. Math.},
volume = {8},
number = {4},
pages = {691--704},
year = {2026},
doi = {10.2140/tunis.2026.8.691},
}
@article{cowling1989,
author = {Cowling, Michael and Haagerup, Uffe},
title = {Completely bounded multipliers of the {F}ourier algebra of a simple {L}ie group of real rank one},
journal = {Invent. Math.},
volume = {96},
number = {3},
pages = {507--549},
year = {1989},
doi = {10.1007/BF01393695},
}
Resolution claims
We prove stable canonical recovery for scalar-twisted group factors of ICC groups commensurable with property-$(T)$ lattices over characteristic-zero local fields. Every specified stable isomorphism to a scalar-twisted factor of any countably infinite ICC group recovers the group, the cocycle up to a normalized cochain, and equal amplification scales, with an implementing partial isometry in the given matrix corners. We compute …
Status history
| When | Change | By | Reason |
|---|---|---|---|
| 2026-10-29 | Needs verification → Solution claimed | — | Recorded here: math @ 7ef5c0c, build/paper.tex. |
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-01055, "Connes's rigidity conjecture for lattices in higher-rank simple Lie groups", clopen.solutions.